Michigan, 2003

Hail in Michigan, August 21, 2003

August 21, 2003 · NWS APX · 6 events in 4 counties and zones

Thunderstorms developed in a humid and unstable airmass along a trough of low pressure just ahead of a cold front. Many storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed in a humid and unstable airmass along a trough of low pressure just ahead of a cold front. Many storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 21, 10:38 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 21, 10:38 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1138 AM EDT THU AUG 21 2003

ON THE CURRENT SURFACE WEATHER MAP...989 MB LOW PRESSURE WAS OVER
NORTHERN ONTARIO WITH A COLD FRONT EXTENDING SOUTH SOUTHWESTWARD
INTO EAST-CENTRAL WISCONSIN AND EASTERN IOWA. MEANWHILE...1021 MB
HIGH PRESSURE WAS OVER THE NORTHWESTERN PLAINS REGION. WATER VAPOR
LOOP SHOWED A POTENT VORTICITY CENTER ACROSS WESTERN LAKE SUPERIOR.
VISIBLE AND IR SATELLITE LOOPS INDICATED THAT CLOUDS HAD CLEARED OUT
ACROSS MUCH OF NORTHERN LOWER MICHIGAN. RADAR LOOPS SHOWED SCATTERED
THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN AND ACROSS NORTHERN LAKE
MICHIGAN. MAIN FORECAST FOCUS THIS AFTERNOON IS POPS AND POTENTIAL
FOR SEVERE.

COLD FRONT AND ASSOCIATED VORT CENTER WILL SWEEP ACROSS THE REGION
THIS AFTERNOON. 700/500 MB Q-VECTOR CONVERGENCE AXIS ALSO MOVES
ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST. IN ADDITION...BROAD
THETA-E RIDGE IN PLACE ACROSS THE REGION WITH PW/S A BULLISH 1.5 TO
2 INCHES. WITH SKIES HAVING CLEARED OUT SURFACE BASED INSTABILITY
WILL INCREASE WITH CAPES TOPPING OUT CLOSE TO 3000 J/KG WITH LI/S
BOTTOMING OUT NEAR -8C. MIDDLE LEVEL LAPSE RATES ARE ALSO PRETTY
GOOD AND ARE RUNNING ABOUT 6.5-7C/KM BETWEEN 700/500 MB.
THEREFORE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO BECOME
NUMEROUS LATER THIS AFTERNOON OUT AHEAD OF SURFACE COLD FRONT.
CURRENT GRID POPS OF LIKELY STILL APPEAR ON TRACK. ALTHOUGH WIND
FIELDS ARE NEARLY UNI-DIRECTIONAL (LITTLE DIRECTIONAL SHEAR)...SPEED
SHEAR IS INCREASING WITH MODEL SOUNDINGS INDICATING WINDS TO 60
KNOTS AT 500 MB AT 21Z AND 45 KNOTS AT 700 MB AT THE SAME TIME. SO
MAIN THREAT OF SEVERE WEATHER IS FROM DAMAGING WINDS. AS FAR AS
POTENTIAL FOR HAIL GOES...FREEZING LEVEL OF ABOUT 15.5 KFT THIS
MORNING WILL DROP OFF A BIT TO 14.5 KFT LATER THE AFTERNOON. WET
BULB ZERO HEIGHTS FALL TO ABOUT 11K THIS AFTERNOON WHICH IS MORE
FAVORABLE FOR HAIL PRODUCTION. UPDATED GRIDS AND ZONES OUT SHORTLY.

SULLIVAN

&&

.DISCUSSION FROM 345 AM THIS MORNING...

.SHORT TERM...SURFACE LOW PRESSURE IS CENTERED WELL NORTH OF THE
ARROWHEAD OF MN...WITH THE ASSOCIATED COLD FRONT EXTENDING FROM THE
LOW THRU CENTRAL MN INTO ERN SD AND CENTRAL NE. SEVERAL AREAS OF
CONVECTION CONTINUE TO FIRE WELL AHEAD OF THE COLD FRONT IN RESPONSE
TO INCREASING THETA-E AND INSTABILITY. THE MOST ORGANIZED CONVECTIVE
COMPLEX HAS REACHED THE NRN SHORE OF LAKE SUPERIOR...DRIVEN BY A
RATHER VIGOROUS SHORT WAVE RIDING NE INTO CANADA. ADDITIONAL
(WEAKER) CONVECTION HAS DEVELOPED TO THE WEST ALONG THE COLD FRONT
OVER THE CANADIAN/MN BORDER. AREA OF SHOWERS AND THUNDERSTORMS THAT
DEVELOPED OVER WISCONSIN DURING THE EVENING HAS VIRTUALLY
DISSIPATED. HOWEVER...ANOTHER ROUND OF CONVECTION HAS BEGUN TO
DEVELOP OVER E CENTRAL WI IN RESPONSE TO A SHARP AXIS OF THETA-E AND
INSTABILITY (CAPES APPROACHING 2000 J/KG) POKING INTO THAT REGION.
THIS WILL LIKELY BE THE MAIN AREA OF CONVECTION THAT AFFECTS OUR CWA
DURING THE MORNING. MAIN SHORT TERM FORECAST CHALLENGE WILL BE
POPS/AREAL COVERAGE OF THE FIRST BATCH OF PRECIP THIS MORNING...AND
THEN WITH THE SECOND AREA/LINE OF SHOWERS AND THUNDERSTORMS THAT
WILL DEVELOP ALONG AND JUST AHEAD OF THE COLD FRONT AS IT MOVES THRU
THE REGION THIS AFTERNOON/EARLY EVENING.

THIS MORNING...MOISTURE/INSTABILITY AXIS SURGES NE INTO ERN
UPR AND NW LWR MI BY 12Z...TENDING TO WEAKEN AS IT PUSHES EASTWARD
INTO THE MORE STABLE AIRMASS STILL IN PLACE ACROSS NRN MI.
THUS...THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD BE
CONFINED TO WRN SECTIONS OF THE CWA. WILL CONTINUE LIKELY POPS IN
THIS LOCATION...BUT WILL NEED TO EXTEND LIKELY POPS INTO SW PORTIONS
OF THE CWA. PLACES EAST OF A LINE FROM ROGERS CITY TO GRAYLING TO
NEAR CAD WILL SEE CHANCE POPS DURING THE MORNING AS CONVECTION
CONTINUES TO DIMINISHES UPON ENCOUNTERING A MORE STABLE AIRMASS TO
THE EAST.

THIS AFTERNOON/EARLY EVENING...FOCUS FOR CONVECTION THEN SHIFTS BACK
TO THE WEST ALONG AND JUST AHEAD OF THE SURFACE COLD FRONT. MODELS
HAVE BEEN FAIRLY CONSISTENT IN CURRENT AND PREVIOUS RUN IN
ADVERTISING FROPA OCCURRING FROM NW TO SE BETWEEN 18Z AND 02Z.
ELONGATED AREA OF STRONG DPVA AND 850-700 MB Q-VECTOR CONVERGENCE
JUST AHEAD OF THE FRONT WILL LEND ADDITIONAL UPPER SUPPORT FOR
CONVECTIVE DEVELOPMENT. WINDS ARE GENERALLY UNIDIRECTIONAL THRU THE
COLUMN WITH ONLY SOME WEAK SPEED SHEAR. HOWEVER...LATEST RUN OF THE
ETA DOES SUGGEST A BRIEF SHOT OF ENHANCED DIRECTIONAL AND SPEED
SHEAR IMMEDIATELY AHEAD OF THE FRONT. 500 MB WINDS INCREASE TO NEAR
50 KTS AND SHIFT TO A MORE WESTERLY COMPONENT...WHILE THE 850 MB
WINDS REMAIN SOUTHWESTERLY AT 30 KTS. A BRIEF BOUT OF VERTICAL
SHEAR...CAPES APPROACHING 3000 J/KG...STRONG 850-700 MB THETA E
RIDGING...UPPER SUPPORT AND SHARP LOW LEVEL CONVERGENCE VIA THE
FRONT MAY PROVIDE ENOUGH INGREDIENTS FOR A FEW SEVERE STORMS THIS
AFTERNOON/EARLY EVENING. WILL MAINTAIN LIKELY POPS THROUGH THIS TIME
PERIOD FOR ALL ZONES...AND HIGHLIGHT THE POTENTIAL FOR DAMAGING
WINDS AND LARGE HAIL THIS AFTERNOON AND EARLY EVENING IN THE HWO.

.LONG TERM...WX BEGINS TO SETTLE AND COOL DOWN BEHIND THE COLD FRONT
AS COOL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION. MODEL
DIFFERENCES HAVE DEVELOPED FOR LATE SATURDAY NIGHT/SUNDAY. ETA IS
NOW SUGGESTING A MORE PROGRESSIVE NRN STREAM SYSTEM...PROGGED TO
ENTER THE WRN GREAT LAKES BY 06Z SUN. GFS IS HOLDING ON TO A SLOWER
SOLUTION...DELAYING THE ARRIVAL OF THIS SYSTEM INTO THE REGION UNTIL
LATE SUNDAY.

IN THE MEANTIME...LATER TONIGHT THROUGH FRIDAY...STRONG LOW LEVEL
CAA BEHIND THE FRONT WILL USHER IN SIGNIFICANTLY COOLER AND DRIER
AIR. STEEP LAPSE RATE BELOW A STRONG SUBSIDENCE INVERSION AT 800 MB
PER MODEL SOUNDINGS SUGGEST SOME DIURNAL CU/SC DEVELOPMENT DURING
THE AFTERNOON...BUT STRONG INVERSION SHOULD PRECLUDE ANY CHANCES OF
SHOWER/THUNDERSTORM DEVELOPMENT. WILL CONTINUE WITH A PARTLY SUNNY
AND DRY FORECAST FOR FRIDAY...WITH HIGHS ONLY REACHING INTO THE 70S.

SATURDAY SHOULD BE VERY SIMILAR TO FRIDAY...BUT WITH SLIGHTLY LESS
DIURNAL CU DEVELOPMENT AS INVERSION HEIGHT LOWERS AND LOW LEVEL
LAPSE RATE IS NOT AS STEEP. AS MENTIONED ABOVE...QUITE A BIT OF
UNCERTAINTY EXISTING AMONG THE MODELS WITH RESPECT TO THE TIMING OF
THE NEXT SYSTEM INTO THE WRN GREAT LAKES. HARD TO SAY WHICH IS
RIGHT...BUT WILL STICK WITH THE PREVIOUSLY ADVERTISED SLOWER
SOLUTION PROVIDED BY THE GFS. IN DOING SO...WILL NOT MAKE ANY
WHOLESALE CHANGES TO THE GOING (DRY) FORECAST. HOWEVER...WILL
MONITOR SUBSEQUENT MODELS RUNS TO SEE IF THIS MORE PROGRESSIVE
TREND CONTINUES.

THANKS TO MQT...DTX AND GRR FOR COORDINATION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

EME
Hazardous weather outlook, Aug 21, 4:29 AM EST, 9 hours 43 minutes before
MIZ008-015>036-041-042-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
529 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN TODAY INTO THIS EVENING. THERE IS
A RISK FOR SEVERE THUNDERSTORMS...MAINLY BETWEEN NOON AND 8 PM.
LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

EME

In the hours before

Special weather statement, Aug 21, 12:38 PM EST, 1 hour 34 minutes before
MIZ008-015>036-041-042-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EDT THU AUG 21 2003

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT THURSDAY EVENING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Presque Isle

When
August 21, 2:12 PM EST
Where
Presque Isle County, 3 mi S of Millersburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.283, -84.067

Hail, Oscoda

When
August 21, 2:58 PM EST
Where
Oscoda County, 8 mi NNE of Red Oak
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.800, -84.217

Hail, Roscommon

When
August 21, 3:06 PM EST to 3:14 PM EST
Where
Roscommon County, Roscommon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.500, -84.583

Hail, Roscommon

When
August 21, 3:36 PM EST
Where
Roscommon County, St Helen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -84.400

Hail, Iosco

When
August 21, 5:20 PM EST
Where
Iosco County, 4 mi N of Oscoda
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.500, -83.367

Hail, Iosco

When
August 21, 5:35 PM EST to 5:40 PM EST
Where
Iosco County, 4 mi W of Tawas City
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -83.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368988, 5368989, 5368990, 5368991, 5368992, 5368993.